MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0200112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Perforation (2001); Rupture (2208)
Date of Event 02/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, using a ns vis adpt guide jii kit, the planned femoral component of size 7 overlapped the femoral condylar border both medially and laterally, so that it was necessary to switch to the next smaller size 6.This resulted in an increase in the flexion gap with only minimal correctable anterior incision.To restore a balance between the extension and flexion gaps, the distal femur was resected by 2 mm with the resection block.Consequently, an inlay of 11 mm had to be implanted (originally planned 9 mm + 2 mm resection, given by the smaller femur).The procedure was resumed, after a non-significant delay.Patient current health status is good.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review in the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, by means of an engineering evaluation, our team found that the surgeon's preference to downsize the femur component when the patient's case fall into the between size range was not followed during the block design process.As a result of this finding, the staff responsible for this process was notified of the error made in alignment of this case.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for visionaire patient matched instrumentation with fastpak instruments revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, part number, size, implant type, hand, recut type, saw blade thickness and part configuration should be verified, besides dimensions should be measured with caliper to ensure print specifications.The clinical/medical investigation concluded that, based on the visionaire post operative case evaluation, incorrect alignment was the root cause to the reported event as the femoral alignment was outside acceptance criteria.Of note, the pre operative plan was auto-approved after the 48-hour review window expired.The patient impact included the reported unplanned (downsized) size 6 femoral component, additional 2mm distal femoral resection, and unplanned (upsized) 11mm thick insert to resolve the flexion gap along with the 10-minute surgical delay.Further impact could not be determined, although a transient rehabilitation phase would be anticipated.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.Since this failure mode rate is within the anticipated acceptable risk limit, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: e1, e2 (initial reporter), h6 (health effect - clinical code).

Brand Name
NS VIS ADPT GUIDE JII KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16542387
Report Number1020279-2023-00520
Device Sequence Number6265063
Product Code JWH
UDI-Device Identifier00885556658406
UDI-Public00885556658406
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2023
Device Model NumberV0200112
Device Catalogue NumberV0200112
Device Lot Number00250284V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer09/01/2023
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date09/04/2023
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale